Westhroid pure 1/4 grain - is this a normal reaction?

Hello everyone, Started Westhroid Pure yesterday, only had half a tablet, and for the first four hours things went well, never seemed to have any issues, just improvements until about four hours after, when I guess it must have worn off, as they day went on things got worse and worse and by the end of the day my pulse was 100bpm, I am still burning up ( I often burn up) but not to the extent of yesterday and today, my chest is sore and I felt a tightness around my throat. I haven't had any today, but should I be having more, Is it just bacause I haven't got enough, or is it a reaction.

I have had no luck with any form of Thyroid medication, however this seemed to go in better.

Any advice would be appreciated, I am confused by this

Last edited by

23 Replies

oldestnewest
  • I think it would help if you took the other half dose later in the day and see what happens. Your high pulse is just your body's way of coping with not enough thyroid hormone. Mine always goes up when I need a dose and down when the dose has taken effect. Go for it Kitten! It can hardly be worse can it, judging by your very hypo symptoms?

  • Hennerton, Thank you so much for this, I did wonder if that was the case? I was frightened that I was toxic and having more would make me even worse? How many times a day can you take this form of meds, it did seem to ware off after 4 hours, but the T4 stays in the body a couple of weeks I believe? Do you know what causes the burning, I can't lay the blame on the medication because I get it even when I don't have any? I am so relieved that my high pulse isn't because it has gone toxic - the body is just struggling so much I guess. My pulse has never been low, considering I am Hypo.

    Best wishes

  • I have never understood my high pulse either, considering my blood pressure is usually in my boots. Better low BP than high though and nobody ever comments negatively. What is yours like? As for the burning, I still get it most evenings, along with all the usual aching. I assume it is a hypo symptom. Mine is usually just in my lower legs and feet. They throb and burn. Btw I think I have mentioned before to you that your temp is a good guide to whether you are hyper or hypo. If slightly above normal you are hyper and if below 36.5, probably still hypo. That is basal temp, done when you wake up and before getting out of bed. It is useful to check during the day too, especially when taking new medication or changing your dose. When I am burning in the evening, my temp is always well below normal, sometimes as low as 36 but lately is getting better. This is probably also an adrenal issue but I am trying to sort it with NDT first. Keep a record of your temps, as it is a good sign of how you are improving.

  • Hello Hennerton, my BP is low as well. When I am burning up it my temp is above normal temp but when the burning stops it is low. One of my feet has swelled up and is very sore - I hope this is not a side effect to the new meds as this seems so far to be better for me than the others but time will tell adn keeping notes. You may have adrenal Issues, I have just started back on Hydrocortisone so I can get some meds inside me without it causing an internal war.

    Glad to hear you are improving

    Best wishes

  • Kitten-Whiskers,

    You can break NDT into four or five doses a day. It's trial and error to see what suits you. With your sensitivity four doses might be more suitable until you acclimatise and recognise when another dose is needed. Although T4 can take week to clear the body, that presupposes you have sufficient stored in the first place.

  • Thank you Clutter, I will try four doses instead of two

  • I hope it works for you. x

  • Hello Clutter,

    I am not sure what is going on, I took half a tablet yesterday morning, then half around 2pm, in the night I got woke up by this Hugh jolt, my heart racing, i was sweating (but that could have been to do with my winter duvet, bjamma's & bed socks) I felt really weird, spaced out. I still feel a bit like that now still. I am confused - the medication seems to go in better, than the others but why is it making me feel like this?

  • Probably because you are replacing something your body is seriously depleted in. Imagine someone desperately dehydrated, they have to take tiny sips of water to rehydrate or else they would become very sick if they gulped lots down to slake their thirst.

    The 2pm dose will have worn off by the early hours and it may have been this that woke you. Can you quarter the tabs and take half in the morning as you seem to tolerate that, 1/4 at 2pm and 1/4 at 6pm. This might smooth the peaks and troughs. If your sleep is disturbed again take the last dose at 8pm or just before bedtime. It may be that your body is screaming gimme more but I'd hate you to increase dose and feel hyper. Better to take it very slowly until you feel stable for a week and then try a modest increase. It's going to be trial and error so keep noting reactions/symptoms.

  • Hello Clutter,

    I don't think I could have it every day, maybe twice a week at most, I will cut it up into quarters and spread that out like you have said. They symptoms still haven't worn off yet, I do not feel toxic, just horrible in other ways.

    I will be increasing the hydrocortisone so that should help, but if I am truely honest I just want to stop taking all this Thyroid medication - it causes as many problems as it helps with.

    Best wishes

  • If you could tolerate the symptoms for a few days, it might all come together and start working for you but I understand how difficult it is taking something which makes you feel worse. I don't know anything about hydrocortisone but I hope it helps you to feel well.

  • Hello Clutter,

    I thought I might stop Thyroid meds all together and try a herbal Thyroid supplement instead, but the Thyroid meds also do a lot of good.

    I will persevere.

    Best wishes

  • It does happen that people can feel worse before they feel better when taking thyroid hormone replacement. Any improvement yesterday?

  • The nasty symptoms are easing now, thank you.

    I really have such trouble with the medication - I just don't want to take it anymore. I thought the only problem was that the meds didn't go in as they should but this one really did seem to and it done a lot of good but It back fired as it always has done - three years of trying and still no further forward

  • I'm at a loss to know what to suggest. Taking meds which make symptoms worse is no good. Been there with Levothyroxine myself. I hope you find something that will help you. Just sorry that I'm not able to help you :(

  • Hello Clutter,

    You have helped - you have provided lots of useful advice

    Thank you x

  • Hiya.

    Sorry if you've already been asked this somewhere but are your d, b12, ferritin, folate etc looking good?

    Like you I'm trying to solve the problem of racing heart on meds but mine seems to hover around 80-90, which isn't so disturbing. I hope you figure it out. x

  • Thank you, I hope you find the solution. My Vitamin D, B12, Ferritin, Folate are ok according to my doc. My pulse is simillar to yours unitl I take the thyroid meds - then it has been as high as 126bpm - this isn't good for my heart, so I am going to stop thyroid medication all together - it causes such horrible problems, even though in other ways it helps.

    I am going to try a herbal thyroid remedy and a thyroid diet, along with the shoulder stand and following all the advice in my Adrenal Book.

    If I have any joy - I will let you Know.

    Best wishes

  • Gosh, sorry for delay in replying - I must have missed this. You've heard this a million times but best to double check what your doc is saying about levels being ok. My b12 was within range (in the 300s) but my tinnitus improved dramatically when I started taking v high doses of b12. Same w my iron, which was 19. Your ferritin can be very low (low enough to cause symptoms) but still be in range.

    Good luck to you. I hope you feel better soon. :-)

  • Thank you, I have an appointment on Friday with an endro - i will ask if he can check my Iron & B12 levels.

    I do take a high strength vitamin B complex but have avoided the Iron because of all the problems it can cause, If I knew what my Iron levels were then I would be more comfortable with taking Iron.

    Best wishes

  • Hi there - just been catching up with your posts :-) With your Doc saying that your B12 is OK could be a problem. They say fine when things are in range - but all the tests you have mentioned need to be high in range for you to enjoy optimal health. Maybe you have posted all the results with ranges and I have missed them - if so I apologise. I really would like to see your results and therein could be a missing piece of the jigsaw.... you never know :-)

  • That would be really helpful - I will get new tests done tomorrow (hopefully) with the Endro - I will post them. I don't trust docs anymore - blood test and in range is all to common place and is never backed up by how I feel. It has been six days with no thyroid meds - and although I don't feel great, its better then when I do take it.

    Really appreciate your response - Test results are not something I am clued up about

    Thank you

  • Good luck tomorrow :-)

You may also like...